Aa
A
A
A
Close
Schizophrenia Community
921 Members
Avatar universal

Zyprexa

Hi, My son 24 started Zyprexa 4 weeks ago and has gained about 20 lbs.  He is soooo concerned that he has not been swallowing his meds, I go give them to him, he is on 20 mg, at night and takes 2 kololnopins .05 mg a day/night.
He has some symptoms coming back and last night he was pouring water on his head and taking his fingernails and scraping the walls and screaming get out get out.  I knew he hasn't been taking them for about 3-4 days.  I have to go over in 1 hour and give him those meds.  If he spits them out or I see he is trying to hide them in his mouth, what do I do.  He has not seen the side effects for this med but knows he is gaining weight.  I am so upset, he was doing 75% better in just a few weeks and his mental illness was severe, but he was in deniel and didn't think he needed help.  I need for him to take this med, What do I do?  What will happen if he continues this ?  
Please someone help
thanks
7 Responses
585414 tn?1288944902
Zyprexa is the antipsychotic most likely to cause weight gain and sedation. The three least likely to are Abilify and two new options which are Fanapt and Saphris. You should speak to his psychiatrist about available options which he might be able to tolerate more though of course each person responds differently to each medication.
Avatar universal
If I were you, I would talk to your son's psychiatrist about your son's current treatment plan.  Your son's non-compliance is going to continue and he'll continue to relapse.  He needs to be started on a medication that he's willing to take everyday, all the time, as that's the most effective way to control his symptoms and prevent him from relapsing.  There are many medications available, all of which affect each person differently in terms of side-effects and efficacy.  
  
He's a grown man and you can't force him to take his Zyprexa.  If he spits it out or cheeks it, you can't really strap him down and force feed it to him.  I'm not sure whether he's still at a point where you can talk to him.  If he is, you can explain to him why he needs to take it and how it benefits him.  You can also tell him that he'll be going to his psychiatrist to talk about starting a medication that won't cause so many side-effects, but in the meatime time he needs to continue taking his Zyprexa.  If his relapse is bad, he might have to go to the hospital again, at which time he might be started on a medication that's more acceptable to him.

I've been in your son's position before and have relapsed.  As a result I've learned to take my medication everyday, all the time.  I've also learned to communicate with my psychiatrist and tell him when I'm having problems which might cause me to become non-compliant.

I'm not sure if I've helped answer your questions, but I hope something I've said has been helpful.  

    
Avatar universal
hi, i really feel for your son and you also.
i agree about meds affecting everyone differently also.
this really needs to be discussed with the psychiatrist as well as a therapist for you and
your son's sake i believe.
he needs to express to someone he can trust what he's experiencing and how he feels
about his entire situation.
he needs a support person also which hopefully he'll get.
i wish you both the best.
1100598 tn?1413131026
I hated zyprexia too.  It made me gain 50 lbs and didn't help much.  There are other meds out there to try.  Tell your son you will help him find something that will help him feel better with less side effects.  I take seroquel and lexapro.  
1160404 tn?1262937802
Please talk to your son's doctor about either a med switch or long-lasting Zyprexa.  There are formulations that can be injected once a month or so of certain antipsychotics if the patient continues to refuse.
The weight gain is common with Zyprexa, so listen to your son't concerns too.  This is a tough situation, but together with the psychiatrist you should be able to work something out.
Good luck.
9373984 tn?1403394591
I was on 15mgs of Abilify and 5 mgs of Zyprexa. My got hands got shaky on the Abilify and I was losing sleep on Zyprexa. Now, I am on 10 mgs of each. I am starting the regiment next week. I know it will be better than before because the mgs are balanced.  
675718 tn?1530036633
remember that everyone responds differently to meds :)
Top Schizophrenia Answerers
675718 tn?1530036633
El Paso, TX
Learn About Top Answerers
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.